Wyoming, 2017

Hail in Wyoming, June 7, 2017

June 7, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southwestern Crook County, with hail increasing from nickel size to golf ball sized at Keyhole State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southwestern Crook County, with hail increasing from nickel size to golf ball sized at Keyhole State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:42 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 7, 4:42 PM MST, 2 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
542 PM MDT Wed Jun 7 2017

.DISCUSSION...(This Evening Through Wednesday)
Issued at 315 PM MDT Wed Jun 7 2017

Current surface analysis shows low pressure over west central MN,
with a frontal boundary stretching back southwest through
northern SD into southeastern MT. Upper level analysis shows low
pressure over far northwest MN with west-northwest flow over the
northern high plains. Latest radar analysis shows convective
development mostly limited to the higher terrain of the region,
though some activity has also developed over southern portions of
the Neb panhandle as well. KUDX radar shows a couple of storms
over the northern into central Black Hills. Skies have clouded
over across this area and the surrounding plains, with mostly
sunny skies generally elsewhere. Temps are in the mid 70s to mid
80s most places, coolest across the Black Hills and north of the
boundary over far northwest SD. Winds are variable and mostly on
the light side.

For the rest of this afternoon into this evening, the main chances
for showers and storms will be over the Black Hills area and across
southern portions of northeast WY as activity develops over these
areas and moves in a south to southeast direction. There will still
be the threat for a strong to severe storm or two through the early
evening, with marginally severe hail and gusty winds the main
concerns. This activity should weaken and move south of the area
later this evening. However, low level southerly jet will increase
across the western SD plains overnight, with decent theta-e
advection to the north and east of the Black Hills. Could see mostly
isolated showers and storms develop after 06z from near the Black
Hills to south central SD. Lows tonight will be in the 50s and lower
60s, possibly some upper 40s over the higher Black Hills.

A few showers could linger into Thursday morning toward south
central SD. Otherwise, warmer air will continue to build in on
southerly flow and building ridge. Highs will be in the 80s to near
90 on the plains, with 70s over the higher BH. Increasing moisture
and instability from the Black Hills to south central SD will likely
lead to another round of isolated to scattered storms across these
areas in the afternoon and early evening. Strong to severe storms
are certainly possible again, though shear still looks relatively
weak for anything more than a short-lived supercell or two at this
point.

Ridge will build east over the area Friday, with warmest temps of the
week for most areas. Highs will be in the 90s across much of the
plains, with a few locations toward central SD likely near or around
100 degrees. Winds will turn more south-southwest ahead of
approaching cold front and a dryline that will extend south into far
northeast WY and the Black Hills. Drier air will push in with this
flow and could produce briefly elevated fire wx conditions in some
areas, especially from southern parts of northeast WY to far
southwest SD. Cold front will only move slowly into and across the
forecast area during the weekend, stalling out near the BH on
Saturday and possibly into Sunday as well. Highs will range from the
lower 80s over northeast WY to the mid 90s over south central SD.
A few showers are possible across mainly far northwest SD Saturday
night, otherwise it looks mainly dry at this point for the weekend.

A low pressure system will move onto the west coast over the weekend
and into the intermountain west early next week. This low will
eventually push the ridge and cold front east of the region and
bring a more unsettled and cooler weather pattern for early next
week. Medium range models showing decent agreement on general track
of upper low, but the exact track will determine the eastward extent
of better pcpn chances early next week. Right now, the low is
progged to track over the Northern Rockies Monday night and
generally far northwest portions of the forecast area Tuesday and
Tuesday night. This would limit best chances for pcpn to northeast
WY, the Black Hills and parts of northwest SD late Monday through
Tuesday night. Temperatures will drop back to near average levels
by the middle of next week as the low eventually passes through the
region.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 542 PM MDT Wed Jun 7 2017

Scattered showers and storms will continue into the evening hours
across northeast WY, the Black Hills, and far southwest SD. MVFR
conditions can be expected in and near heavier showers. Isolated
showers and thunderstorms are possible late tonight into early
Thursday, mainly across south central SD. Another round of showers
and storms is expected again Thursday afternoon from the Black
Hills to south central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Jun 7, 4:33 AM MST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
533 AM MDT Wed Jun 7 2017

SDZ024>031-041>044-046-047-049-072>074-WYZ054>058-071-081300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
533 AM MDT Wed Jun 7 2017 /633 AM CDT Wed Jun 7 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight. Isolated
severe thunderstorms may occur from about 300 PM to 900 PM. Large
hail and damaging wind gusts will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
Isolated severe thunderstorms may occur from about 500 PM to 1000
PM. Large hail and damaging wind gusts will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
533 AM MDT Wed Jun 7 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible later tonight. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
Isolated severe thunderstorms may occur from about 500 PM to 1000
PM. Large hail and damaging wind gusts will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 7, 5:56 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
656 PM MDT WED JUN 7 2017

WYZ056-058-080130-
Weston WY-Western Crook WY-
656 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON AND SOUTH
CENTRAL CROOK COUNTIES UNTIL 730 PM MDT...

At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Pine Haven, or 15 miles southwest of Sundance,
moving southeast at 15 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Weston and south central Crook Counties north of Upton.

This Includes Interstate 90 in Wyoming between Mile Markers 166 and
172.

LAT...LON 4432 10460 4420 10448 4416 10448 4413 10466
      4429 10474
TIME...MOT...LOC 0056Z 333DEG 15KT 4427 10463

Carstens
Special weather statement, Jun 7, 6:27 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
727 PM MDT WED JUN 7 2017

WYZ056>058-080200-
Weston WY-Wyoming Black Hills WY-Western Crook WY-
727 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON AND SOUTH
CENTRAL CROOK COUNTIES UNTIL 800 PM MDT...

At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Inyan Kara Mountain, or 14 miles southwest of Sundance,
moving south at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Upton.

LAT...LON 4425 10470 4431 10442 4408 10427 4408 10465
TIME...MOT...LOC 0127Z 345DEG 10KT 4422 10452

Carstens
Local storm report, Jun 7, 6:35 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 SW WRIGHT             43.69N 105.63W
06/07/2017  M1.00 INCH       CAMPBELL           WY   STORM CHASER

&&

EAGAN
Local storm report, Jun 7, 6:40 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 SW WRIGHT             43.69N 105.62W
06/07/2017  E1.00 INCH       CAMPBELL           WY   STORM CHASER

            TIME ESTIMATED BY RADAR

&&

EAGAN
Special weather statement, Jun 7, 6:58 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
758 PM MDT WED JUN 7 2017

WYZ056-057-080230-
Wyoming Black Hills WY-Western Crook WY-
758 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROOK COUNTY UNTIL
830 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Haven, or 16 miles west of Sundance, moving southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Eastern Keyhole Reservoir.

This Includes Interstate 90 in Wyoming between Mile Markers 163 and
178.

LAT...LON 4437 10481 4445 10464 4428 10444 4420 10476
TIME...MOT...LOC 0158Z 330DEG 9KT 4435 10471

Carstens
Special weather statement, Jun 7, 7:00 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
800 PM MDT WED JUN 7 2017

WYZ058-080230-
Weston WY-
800 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON COUNTY UNTIL
830 PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm over
Upton, or 23 miles southwest of Sundance, moving southeast at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Upton.

LAT...LON 4416 10476 4418 10456 4405 10445 4403 10469
TIME...MOT...LOC 0200Z 336DEG 4KT 4413 10465

Carstens

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 7, 7:05 PM MST to 7:15 PM MST
Where
Crook County, 2.2 mi NE of Pine Haven
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.383, -104.778

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693529.